Jump to content

MelanieRose: Therapist doesn't believe me


MelanieRose

Recommended Posts

Hi, I have been on just about every antidepressant there is over a period of 18 years.  I accidentally stopped taking my 20mg of Lexapro and was having neck pain, back pain, brain zaps, balance problems, nightmares, extreme irritability, very weak muscles, and a host of other symptoms.  After 2 months of being off of the Lexapro, I figured out that I was in withdrawals.  My psychiatrist raised my dose of wellbutrin from 300mg to 450 mg, then back down to 150mg and increased my trazodone.  It's been 2 months since no Lexapro and 3 weeks of tapering the wellbutrin.  I saw my therapist last week and all of my symptoms were very obvious.  She did NOT believe me and at the end of the session, she folded her arms and said, "sooo is there anything positive in your life"?  This may sound minor but it devastated me to get that kind of reaction.  There's so much more to this but this sums it up in a nutshell.  Why don't therapists understand?  Why aren't they knowledgeable?  Why aren't most pdocs knowledgeable?  I am so frustrated.  I am so afraid that this will go on for months if not years!  Thank you for listening.

Link to post
  • Moderator Emeritus

Welcome to the forum  MelanieRose, I'm sorry to hear you have been struggling so much.  I moved your post here to the introductions forum, you can use this thread as your ongoing journal to track progress and communicate with the community, add to it whenever you want.

 

If I were you, I would be looking for another therapist, very few people know much about withdrawal, but a therapist should support you in your experience and be willing to learn.  I would be devastated too, to get that kind of a reaction from someone who was supposed to be helping, that was invalidating.

 

How long were you taking lexapro for?  It sounds like you are experiencing withdrawal symptoms. I stopped taking lexapro too fast several years ago and have been having symptoms ever since. You should never stop taking an antidepressant without tapering.  We suggest reducing by no more than 10% of the current dose every 4 weeks, this reduces the risk of withdrawal symptoms arising.  Please read through this post which will explain why:

 

http://survivinganti...0-of-my-dosage/

 

Reinstatement of a small amount of the drug can often work well to alleviate withdrawal symptoms.  According to medical knowledge, reinstatement is the only way to alleviate withdrawal symptoms.  Reinstatement is best done immediately upon appearance of withdrawal symptoms. The more time that passes, the less likely it is to work.  Here is some information about reinstatement to help you decide if its something you would like to try:

 

http://survivinganti...rawal-symptoms/

 

Please read through these links which will help you understand what's going on.  Reinstating as little as 2mg may help you to feel better, you could stabilize on that, and then begin a proper taper.  But we need a little more information about your drug history.  What other medications have you taken, when, for how long and what dose.  How did you taper?

 

Please put your drug and withdrawal history in your signature.  Putting a short version of your drug history in your signature helps people understand your context, it appears below each of your posts.  Here are instructions for how to do it:

 

http://survivinganti...your-signature/

 

Why does your psychiatrist keep changing the dose of your other medications, this is not a good idea, your nervous system needs stability. Doctors don't understand withdrawal syndrome. They often want to add or increase drugs, which can make it worse.  For a brief introduction to withdrawal please see: Intro to antidepressant withdrawal syndrome

 

I would suggest you stop tapering Wellbutrin for now.  You need to give your nervous system chance to settle down, if you continue the way you are, its likely to get worse.  Wellbutrin also needs to be tapered by 10% every 4 weeks.  We advise only tapering one drug at a time.  You may also be experiencing withdrawals from cutting this from 300mg to 150mg.

 

I'd highly recommend reading Anatomy of an Epidemic by Robert Whitaker, it will answer a lot of your questions and explain what has happened regarding these drugs and the people who prescribe them.

 

Once you get back to us with more details about your drug history and situation, we will be in a better position to offer support and suggestions, you will find a lot of friendly help here.

 

Petu.

I'm not a doctor.  My comments are not medical advise. These are my opinions based on my own experience and what I've learned. Please discuss your situation with a medical practitioner who has knowledge of tapering and withdrawal...if you are lucky enough to find one.

My Introduction Thread

Full Drug and Withdrawal History

Brief Summary

Several SSRIs for 13 years starting 1997 (for mild to moderate partly situational anxiety) Xanax PRN ~ Various other drugs over the years for side effects

2 month 'taper' off Lexapro 2010

Short acute withdrawal, followed by 2 -3 months of improvement then delayed protracted withdrawal

DX ADHD followed by several years of stimulants and other drugs trying to manage increasing symptoms

Failed reinstatement of Lexapro and trial of Prozac (became suicidal)

May 2013 Found SA, learned about withdrawal, stopped taking drugs...healing begins.

Protracted withdrawal, with a very sensitized nervous system, slowly recovering as time passes

Supplements which have helped: Vitamin C, Magnesium, Taurine

Bad reactions: Many supplements but mostly fish oil and Vitamin D

June 2016 - Started daily juicing, mostly vegetables and lots of greens.

Aug 2016 - Oct 2016 Best window ever, felt almost completely recovered

Oct 2016 -Symptoms returned - bad days and less bad days.

April 2018 - No windows, but significant improvement, it feels like permanent full recovery is close.

VIDEO: Where did the chemical imbalance theory come from?



VIDEO: How are psychiatric diagnoses made?



VIDEO: Why do psychiatric drugs have withdrawal syndromes?



VIDEO: Can psychiatric drugs cause long-lasting negative effects?

VIDEO: Dr. Claire Weekes

 

 

 

Link to post
ToesInTheSand

Hi Melanie. I can relate to your experience with your therapist. Mine insisted my withdrawal was the return of my original symptoms. I was also tapered too quickly off of the Lexapro and had to reinstate. I'm now dealing with debilitating symptoms which are possibly side effects of that.

 

I feel the same frustrations you're feeling. I can barely go to work at this point because my symptoms are so bad. No one knows what to tell me and there is no way to determine what is causing my symptoms.

 

I agree about only tapering one med at a time. That in itself is enough to throw your body into a tailspin, as I'm seeing.

 

Definitely fire your therapist and find someone who will collaborate with you on your journey. I know the process of finding someone can be incredibly draining when you're already dealing with debilitating symptoms, but just do your best.

<p>Lexapro taper from 7.5mg to 5mg for one week to 2.5mg for one to 2.5mg every other day for one week. Original dose of Lexapro was 10mg. On that for a few years,then cut back to 7.5 with no effects. In total, on Lexapro for about 7 years. Never did much to help with my panic disorder. Cross-tapered with Zoloft 12.5mg for one week, 25mg for one week. Stopped after ten days due to sexual side effects. Off Lexapro completely since end of July 2014.

Update: Aug. 20, 2014 - restarted Lexapro at 3.75mg due to intolerable withdrawal symptoms.

Update: Sept. 16, 2014 - increased Lexapro to 5mg on advice of GP.

Update: Jan. 13, 2015 - requesting Rx for Liquid Lexapro from pdoc on Friday to start taper. Horrible side effects from Lexapro since going back on. Haven't resolved so need to come off.

Link to post

Hi Melanie,

 

Bottom line - If you therapist isn't supportive of your situation, you need to find someone else which i realize is a royal pain in the a--.   But it seems what she has to offer isn't what you need right now.

 

CS

Drug cocktail 1995 - 2010
Started taper of Adderall, Wellbutrin XL, Remeron, and Doxepin in 2006
Finished taper on June 10, 2010

Temazepam on a PRN basis approximately twice a month - 2014 to 2016

Beginning in 2017 - Consumption increased to about two times per week

April 2017 - Increased to taking it full time for insomnia

Link to post

Hi Melanie,

 

I also stopped Lexapro and had to reinstate. Don't let them make you think you're crazy, you are not, and this site has helped me realise that! These meds mess with us more than I've ever dreamed, I only wish I knew then what I know now.  We're here to chat if you need...

 

All the best...

1995-Zoloft 100mg 

1996-Off Zoloft C/T

2000-Zoloft 100mg

2002-Off Zoloft after 50mg decrease then C/T

2006-Zoloft 50mg

2009- Off of everything except occasional Xanax as needed for anxiety

Fall 2009-Pregnant with extreme morning sickness, doc prescribed Zoloft again 50mg

Summer 2010-Zoloft and Klonopin for anxiety

Fall 2011-Quite Zoloft C/T had severe withdrawal, ended up on Lexapro

Fall 2011- Lexapro 20mg and Klonopin .5mg

May 2014-After weaning myself down to 5mg of Lexapro,I quit. I was fine for the first month 

August 4th-started back on 5mg of Lexapro, hoping to do a proper taper this time. Also on .5mg of Klonopin and .25mg of Xanax as needed.

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy